1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
  1. Balzafire
    The legal recreational drugs known as "poppers" appear to be linked to light sensitivity and vision loss in at least several healthy individuals, a new French review of cases reveals.

    Poppers — a catch-all term for alkyl nitrites that are often inhaled by partyers for a brief "head rush" and to increase sexual arousal — may compromise the normal workings of photoreceptor cells found in a key region of the eye's retina, the researchers say.

    "We believe that in fact this complication is quite common," said Dr. Michel Paques of the Quinze-Vingts National Hospital in Paris. However, early data suggests that "only a minority of (affected) consumers will show up to the ophthalmologist," he added. That's because popper-related retinal damage may not noticeably affect vision in some cases and may therefore go undiagnosed, he said.

    Paques and his colleagues report their observations, based on four patients, in a correspondence to the Oct. 14 issue of the New England Journal of Medicine.

    Popular for decades particularly among the gay community, poppers are perceived by many as being relatively safe. They are typically sold over the counter in small bottles.

    But nitric oxide is known to affect the metabolism of photoreceptors, the authors note, and can also alter the operation of a key enzyme involved in photoreceptor function.

    The authors report on four recent cases, which took place earlier this year within a three-month period.

    In one instance, a 27-year old woman experienced eye trouble the day after she inhaled poppers (and drank alcohol) at a party. After 11 days of seeing a "central bright dot" in both of her eyes, she sought medical attention.

    An exam turned up no prior history of significant health or eye problems. But her eyesight was found to be less than ideal — 20/50 in the right eye and 20/40 in the left eye — and she had a yellow dot on the foveal portion of her eyes, alongside damage to the outer photoreceptor segment of both eyes.

    The fovea facilitates the sharp central vision needed for reading, driving, and viewing movies.

    One month later, her visual symptoms and physical damage remained unchanged, the research team noted.

    Over the following three months, three more patients sought care for similar visual symptoms arising after popper use. Although symptoms did not appear to worsen over time, the researchers noted that just two of the four patients have fully recovered. Meanwhile, the exact underlying mechanics of the apparent poppers-vision risk connection remains unclear.

    "Those who did stop taking poppers showed progressive recovery over several months," Paques said.

    Before these patients sought treatment, the authors note that only two similar cases had been reported over the prior decade. However, Paques said the occurrence may not be as rare as it seems.

    "Since our initial (report) we actively searched for new cases and were surprised to find many of them, sometimes not diagnosed by previous ophthalmologists because the retinal abnormalities are in a small — yet very important — area of the retina," he said.

    Based on their findings, Paques and colleagues advise eye doctors and potential users of poppers to be aware of the potential risk for popper-related retinal toxicity.

    "Even a single dose of poppers may affect the retina," he cautioned. Patients should visit an eye doctor "if there are any symptoms such as bright light in the center of the visual field, or if there is persistent visual loss, for instance, difficulty in reading small letters."

    Not all eye specialists are alarmed, however. Dr. Richard Bensinger, a Seattle-based ophthalmologist and spokesman for the American Academy of Ophthalmology, said evidence to date appears to be entirely anecdotal and does not yet suggest a clear cause-and-effect between poppers and vision trouble.

    "We have no real detailed history," he noted. "It's just these patients reporting what they had done, and it certainly does sound like there was something in their activity that caused a problem, but it's not necessarily poppers that cause the problem. Because many, many people have taken them all over the planet without any visual incident."

    Perhaps the poppers were adulterated in some way, he suggested. "We don't know. So it's worth looking into further," he said.


    By Alan Mozes
    HealthDay
    Oct. 16, 2010
    http://www.usatoday.com/yourlife/health/medical/2010-10-16-drugs-poppers_N.htm

Comments

  1. phenythylamine
    ummmmm, sense when was nitric oxide in poppers. amyl nitrate is in poppers. inhaling nitric oxide is extremely dangerous, please tell me that I misread this somehow. what does poppers have to do with nitric oxide
  2. Phenoxide
    Nitrites decompose in the body to release nitric oxide, and this is what produces the major physiological effects of poppers.

    I suppose it's not a total shock that a potent vasodilator could cause problems over long-term use - sharp changes in ocular blood pressure can't be good for the eye. Not so sure about nitric oxide affecting photoreceptor recycling though; it's not a drug that is going to persist in the bloodstream for extended periods, as the human body uses nitric oxide all the time in blood pressure regulation and can metabolize it very efficiently. The link seems weak unless the individuals with this problem were all very heavy and frequent users.

    Note that these substances contain nitrites rather than nitrates. Poppers tend to contain amyl nitrite or any of a number of alkyl nitrites. It's also important not to confuse the vasodilator nitric oxide (NO) with the dissociative anesthetic nitrous oxide (N2O).
  3. phenythylamine
    Isnt Nitric Oxide extremly poisonous when inhaled, or is not much of it produced from the Amyl Nitrite.
    Good point on nitrite not nitrate by the way.
  4. Phenoxide
    I think you've pretty much already got it on both accounts. Pure nitric oxide is very toxic, mainly because it is a strong oxidizing agent. This is useful for many biological processes in controlled context, but an uncontrolled exposure will irritate and damage organic tissue. However the major health risk of nitric oxide poisoning is effectively suffocation. Nitric oxide can oxidize the iron ions of hemoglobin from Fe2+ to Fe3+. This form of hemoglobin is sometimes referred to as methemoglobin and is incapable of binding oxygen, which perturbs the ability to transport oxygen in the blood to tissues. Methemoglobinemia is characterized by cyanosis, the blue discoloration of the skin due to the inability of hemoglobin to bind oxygen.

    These toxic effects have been reported with overexposure to nitrites, but the concentration and volume of nitric oxide yielded by the active ingredients in poppers are typically low and too short-lived in the body to cause any real risk to health. The effects on hemoglobin are also self-rectifying if exposure is brief, as is the case with poppers.

    They are generally considered a relatively safe class of drugs, which is perhaps why this article is quite surprising and interesting. In the UK Science and Technology Committee Report 'Drug Classification: Making a hash of it?', alkyl nitrites were deemed by a panel of experts to be one of the least physically harmful of the recreational drugs analyzed (alongside MDMA and khat). Constant exposure of nitric oxide in the air would however be quite toxic.

    It'll certainly be interesting to see if these studies progress further. A significant link between nitrites and retinal damage would be a real concern, but I can't help thinking that if it were a serious side-effect it'd have been far more widely reported than a handful of cases. The article does end by highlighting the prospect that the damage was caused by an adulterant, which is definitely worth considering (though difficult to confirm).
  5. Snouter Fancier
  6. platitude
    An orc that I met once while I was taking a walk in the woods told me that he use to make popper's for him and his orc friends, because comercial ones were very dificult to get in his town. He told me that when poppers are synthesised from the corresponding alcohol and sodium nitrite, nitrogen dioxide evolves from the reaction mixture (details of this reaction can be found in Vogel's practical organic chemistry book).
    Maybe, if some of the NO2 remains in the bottle of the product it may be causing some toxic effects like the ones metioned in the article. Also, when alkyl nitrites decompose NOx are produced, particularly NO2 and NO, and that may the source of the mentioned nitric oxide.
    Anyway, this is just speculation.
    Luckily, although the orc has a lot of experience with poppers his vision remains in perfect condition.
To make a comment simply sign up and become a member!